Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Boston/Norton, MA

July 2, 2009Barnstable County, Dukes County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 2, 2009, 11:21 AM EDT for Barnstable County, Dukes County, Massachusetts. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2009, 11:21 AM EDT (15:21 UTC)
Expired
Jul 2, 2009, 12:00 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Barnstable County, MA, Dukes County, MA

The radar

The Boston radar (KBOX), 62 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 11:34 AM EDTHAIL 0.75Edgartown, MA
Jul 2, 11:36 AM EDTHAIL 1Tisbury, MA
Jul 2, 11:38 AM EDTTSTM WND DMGChilmark, MATREE DOWN ON NORTH ROAD
Jul 2, 11:43 AM EDTHAIL 1.5Vineyard Haven, MAREPORTS OF CARS DENTED BY HAIL.
Jul 2, 11:45 AM EDTHAIL 1.75Oak Bluffs, MA
Jul 2, 11:47 AM EDTHAIL 2West Tisbury, MA
Jul 2, 11:50 AM EDTHAIL 1Oak Bluffs, MA
Jul 2, 11:56 AM EDTHAIL 0.75Falmouth, MA
Jul 2, 11:57 AM EDTHAIL 0.75Mashpee, MANEAR POPPONESETT BEACH
Jul 2, 11:58 AM EDTHAIL 0.75Falmouth, MA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 3.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 021521
SVRBOX
MAC001-007-021600-
/O.NEW.KBOX.SV.W.0049.090702T1521Z-090702T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1121 AM EDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARNSTABLE COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITY OF FALMOUTH...
  DUKES COUNTY IN SOUTHEAST MASSACHUSETTS...
  THIS INCLUDES THE CITY OF VINEYARD HAVEN...

* UNTIL NOON EDT

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST TISBURY...OR 8 MILES SOUTH OF VINEYARD HAVEN...AND MOVING
  NORTH AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE... EDGARTOWN...OAK BLUFFS...
  TISBURY...SANDWICH...MASHPEE AND BOURNE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...IN
ADDITION TO DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY GO
INDOORS NOW AND STAY AWAY FROM WINDOWS. MINOR POOR DRAINAGE FLOODING
IS ALSO EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS.

LAT...LON 4138 7076 4148 7062 4152 7069 4149 7074
      4156 7066 4165 7065 4166 7067 4167 7064
      4169 7066 4170 7063 4176 7063 4177 7060
      4174 7039 4159 7043 4154 7051 4139 7050
      4134 7051 4133 7074 4130 7078
TIME...MOT...LOC 1522Z 190DEG 28KT 4134 7064

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:13 AM EDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 11:13 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1113 AM EDT THU JUL 2 2009

.SYNOPSIS...
LOW PRESSURE OVER THE EASTERN GREAT LAKES AND ITS ASSOCIATED FRONTAL
BOUNDARY WILL RESULT IN UNSETTLED WEATHER THROUGH FRIDAY.  YET
ANOTHER UPPER LOW WILL DROP SOUTHWARD FROM CANADA LATE SATURDAY
MOVING TO THE EAST SUNDAY.  THE GENERAL WEATHER PATTERN MAY TURN A
LITTLE DRIER EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LARGE SHIELD OF RAIN WITH NUMEROUS THUNDERSTORMS EARLIER THIS
MORNING HAS GENERALLY PUSHED TO THE NORTH AND EAST OF THE REGION.
THIS RESULTED IN NUMEROUS REPORTS OF FLOODING ACROSS PORTIONS OF
CENTRAL/EASTERN MA AS WELL AS RHODE ISLAND.

HOWEVER...WE ALREADY SEE ANOTHER BATCH OF NUMEROUS
SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL DEVELOPING LATE
THIS MORNING ACROSS RHODE ISLAND AND INTO SOUTHEAST MA.  THE MODEL QPF
FIELDS CONTINUE TO STRUGGLE OVER THE LAST FEW DAYS.  WHILE THE
MOISTURE TRANSPORT ALONG WITH THE FRONTOGENESIS FIELDS HAVE NOT BEEN
PERFECT...THEY CERTAINLY HAVE PERFORMED BETTER.  THE 12Z NAM MODEL
CONTINUES TO INDICATE GOOD MOISTURE TRANSPORT IN THE 850 MB LEVEL
INTO THIS AFTERNOON ACROSS RHODE ISLAND AND EASTERN MA.

ALL IN ALL...ADDITIONAL SHOWERS AND THUNDERSTORMS SHOULD OVERSPREAD
EASTERN NEW ENGLAND THIS AFTERNOON.  WHILE CONFIDENCE IS NOT AS HIGH
ACROSS PORTIONS OF INTERIOR SOUTHERN NEW ENGLAND...STILL EXPECT TO
SEE SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTERNOON WITH
PLENTY OF LOW LEVEL MOISTURE AVAILABLE AND SOME INSTABILITY.

FINALLY...THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS BUT
CONFIDENCE IS LOW.  THE BEST CHANCE FOR THIS WILL BE TO THE SOUTH OF
THE MA PIKE...AS A WARM FRONT SLOWLY MAKES ITS WAY NORTH.  A LOT
WILL DEPEND ON IF WE CAN SEE A FEW BRIEF BREAKS OF SUN SOUTH OF THE
MA PIKE ALLOWING FOR A BIT BETTER INSTABILITY.  THE MODELS DO HAVE
AROUND 25 TO 30 KNOTS OF SHEAR IN THE 0 TO 6 KM LAYER...SO SOMETHING
WILL HAVE TO WATCH BUT POTENTIAL MAY BE LIMITED BECAUSE OF THE CLOUD
COVER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
A SECOND SHORT WAVE DISTURBANCE NOTED OVER DETROIT MICHIGAN WILL HEAD
INTO THE REGION BETWEEN 00Z AND 06Z TONIGHT. THIS WILL ALLOW A COLD
FRONT TO MAKE SOME PROGRESS INTO THE AREA.

MORE SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING AHEAD OF
THE COLD FRONT. IF THE WARM FRONT REACHES NORTHERN CONNECTICUT...RHODE
ISLAND AND SOUTHEASTERN MASSACHUSETTS...FAVORABLE LOW LEVEL
INSTABILITY COULD IMPROVE CHANCES FOR POTENTIALLY SEVERE STORMS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...LOW PRESSURE SURFACE AND ALOFT LIFTS NORTH OF NEW ENGLAND
FRIDAY SWINGING A COLD FRONT THROUGH DURING THE PROCESS. COLD POOL
ALOFT MOVES IN DURING THE DAY WITH -14C AT 500 MB BY LATE AFTERNOON.
MODEL CAPES ARE FORECAST AT 500-1000 JOULES...AND ANY SUNSHINE WILL
FURTHER DESTABILIZE THE AIRMASS. EXPECT ANOTHER ROUND OF
SHOWERS/THUNDER...LIKELY PULSE STORMS...WITH POTENTIAL FOR HAIL AND
GUSTY WINDS. SPC HAS US IN A SEE TEXT NOTATION. 850 TEMPS AT
11-12C...MIXING SHOULD BRING US TO MAX TEMPS OF 75 TO 80.

SATURDAY...ANOTHER UPPER LOW SWINGS ACROSS NEW ENGLAND SATURDAY WITH
A 100 KNOT UPPER JET CORE PASSING JUST SOUTH OF NEW ENGLAND...AND
WITH SECTIONS IN THE LEFT EXIT REGION OF THIS JET. A REINFORCING SHOT
OF COLD AIR ALOFT WITH THE 00Z ECMWF BRINGING -18C AT 500 MB...THE
NAM HAS -20C AT THE CORE. EVEN IF -20C IS NOT REALIZED THERE IS
SUFFICIENT COLD AIR ALOFT TO AGAIN DESTABILIZE THE COLUMN...AND WITH
ANY SURFACE HEATING THIS WOULD ONLY INTENSIFY THE INSTABILITY.
ALTHOUGH SURFACE DEWPOINTS ARE FORECAST COLDER THAN PREVIOUS
DAYS...THE AIR ALOFT REMAINS MOIST AND THE GROUND SHOULD STILL BE WET
FROM RECENT RAIN. MOISTURE...INSTABILITY...DYNAMICS.  THIS SHOULD BE
ENOUGH FOR SCATTERED CONVECTION IN MOST OF OUR AREA AND ESPECIALLY
ALONG AND NORTH OF THE MASS PIKE.

SUNDAY...THE UPPER LOW AND COLD POOL MOVE OFF BY SUNDAY MIDDAY.
OVERALL THIS LOOKS TO BE A MORE STABLE DAY WITH MORE SUNSHINE AND
GENERALLY DRY CONDITIONS. 850 TEMPS AROUND 10C SHOULD SUPPORT MAX
TEMPS IN THE MID AND UPPER 70S.

MONDAY TO WEDNESDAY...MODEL AGREEMENT SEEMS IN TATTERS EARLY NEXT
WEEK. WE LEANED TOWARD THE ECMWF. WEAK HIGH PRESSURE IN PLACE FOR
MONDAY...SO DRY WEATHER. ANOTHER UPPER LOW APPROACHES TUESDAY...SO WE
WENT WITH CHANCE OF SHOWERS. THEN DRYING AGAIN WEDNESDAY. LITTLE
CONFIDENCE AT THIS TIME RANGE.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
TODAY...LIFR CEILINGS AND VSBYS WILL PERSIST AT KBOS-KORH-KMHT THIS
MORNING WITH SOME IMPROVEMENT TO IFR AND PERHAPS MVFR FOR A TIME THIS
AFTERNOON. ELSEWHERE GENERALLY EXPECT IFR/MVFR CEILINGS AND VSBYS IN
FOG PATCHES. SHOWERS AND THUNDERSTORMS SHOULD BECOME LESS NUMEROUS
THIS AFTERNOON. SOME THUNDERSTORMS MAY BRING GUSTY WINDS...HEAVY
RAINFALL AND PERHAPS SMALL HAIL.

TONIGHT...IFR CEILINGS AND VSBYS EAST...MVFR SOUTH AND WEST. EVENING
SHOWERS AND THUNDERSTORMS WITH FOG PATCHES OVERNIGHT. THUNDERSTORMS
COULD POTENTIALLY BE SEVERE.

OUTLOOK /FRIDAY THROUGH MONDAY/...
FRIDAY...AREAS OF IFR IN THE EARLY MORNING...THEN IMPROVING TO VFR.
BRIEF MVFR CONDITIONS POSSIBLE IN DEVELOPING SCT SHOWERS/TSTMS.

FRIDAY NIGHT...SHOWERS DIMINISH.  AREAS OF IFR IN FOG OVERNIGHT.

SATURDAY...MAINLY VFR...BUT SCT MVFR CONDITIONS POSSIBLE IN LATE DAY
SHOWERS/TSTMS.

SUNDAY AND MONDAY...MAINLY VFR.

&&

.MARINE...
TODAY...LOW VISIBILITIES IN FOG SHOULD IMPROVE FOR A TIME THIS
AFTERNOON. WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA
CRITERIA...BUT DO EXPECT THEM TO BE IN THE 2 TO 4 FOOT RANGE ACROSS
THE OUTER-WATERS.  IN ADDITION...SCATTERED THUNDERSTORMS WILL
CONTINUE TO BRING A RISK FOR LIGHTNING THIS AFTERNOON.

TONIGHT...LOW VISIBILITIES IN FOG. SHOWERS AND THUNDERSTORMS. WINDS
AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. SEAS NEAR 4 FT ACROSS
THE OUTER WATERS.

OUTLOOK /FRIDAY THROUGH MONDAY/...

WINDS BELOW SCA THROUGH THE PERIOD...BUT SEAS UP TO 5 FEET ON THE
OUTER WATERS FRIDAY AND SATURDAY...THEN DIMINISHING SEAS AND TRANQUIL
CONDITIONS SUN/MON.

&&

.HYDROLOGY...
THE FLASH FLOOD HAS BEEN EXPANDED AND NOW COVERS ALL OF SOUTHERN NEW
ENGLAND...EXCEPT FOR THE CAPE AND ISLANDS.  SHOWERS AND
THUNDERSTORMS IN A HIGH PWAT ENVIRONMENT WILL CONTINUE TO BRING
BOUTS OF HEAVY RAIN AND THE POTENTIAL FOR MORE FLOODING.  THE PRIME
AREA THROUGH THE EARLY EVENING APPEARS TO BE EASTERN MA/RHODE ISLAND
WHERE MOISTURE TRANSPORT WILL BE MAXIMIZED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
     026.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...NONE.

&&

SYNOPSIS...WTB/STRAUSS
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...WTB
AVIATION...WTB/STRAUSS
MARINE...FRANK/STRAUSS/WTB
HYDROLOGY...FRANK
Hazardous weather outlook, Jul 2, 9:20 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
920 AM EDT THU JUL 2 2009

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-031330-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
920 AM EDT THU JUL 2 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THERE ALSO IS
THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EARLY THIS EVENING...MAINLY SOUTH OF THE MASSACHUSETTS TURNPIKE. THE
MAIN RISK WOULD BE FOR A FEW REPORTS OF LARGE HAIL AND OR DAMAGING WIND
GUSTS. HOWEVER...CONFIDENCE FOR ANY SEVERE WEATHER IS BELOW AVERAGE
AND WILL DEPEND UPON IF ANY BREAKS IN THE CLOUDS DEVELOP SOUTH OF THE
MASSACHUSETTS TURNPIKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-RIZ008-031330-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
920 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL THIN DURING THE MORNING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-031330-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
920 AM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PATCHY DENSE FOG WILL THIN AND LIFT THIS MORNING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WITH HAIL ARE AGAIN POSSIBLE
FRIDAY.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...ESPECIALLY ALONG AND NORTH OF THE MASS PIKE.

IN ADDITION...THERE IS A RISK OF PATCHY DENSE FOG LATE AT NIGHT OR
EARLY IN THE MORNING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 8:10 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
810 AM EDT THU JUL 2 2009

MAZ005-012-013-017-018-020-RIZ001-021245-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHERN BRISTOL MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
810 AM EDT THU JUL 2 2009

AT 806 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM BELLINGHAM TO NORTH ATTLEBOROUGH
TO DIGHTON...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
MILFORD TO NORTH ATTLEBOROUGH TO 5 MILES NORTH OF FALL RIVER...MOVING
NORTH AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... UPTON...FRANKLIN...BERKLEY...
  WRENTHAM...MEDWAY...NORTON...HOPKINTON...TAUNTON...HOLLISTON...
  MANSFIELD...NORFOLK...RAYNHAM...ASHLAND...FOXBOROUGH...MILLIS...
  SOUTHBOROUGH...FRAMINGHAM...SHERBORN...MEDFIELD...WALPOLE...
  EASTON...SHARON...WEST BRIDGEWATER...NATICK...DOVER AND NORWOOD

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

KJC
Special weather statement, Jul 2, 8:33 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
833 AM EDT THU JUL 2 2009

MAZ004-005-012>020-021300-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH
MA-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN BRISTOL MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
NORFOLK MA-WESTERN PLYMOUTH MA-
833 AM EDT THU JUL 2 2009

AT 831 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM MARLBOROUGH TO 2 MILES WEST OF
LAKEVILLE...OR ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
FRAMINGHAM TO 6 MILES SOUTHEAST OF TAUNTON...MOVING NORTHEAST AT 25
MPH.

* SOME LOCATIONS AFFECTED INCLUDE... MEDFIELD...RAYNHAM...WALPOLE...
  SHARON...EASTON...NATICK...MIDDLEBOROUGH...STOW...DOVER...
  SUDBURY...NORWOOD...MAYNARD...WESTWOOD...WAYLAND...STOUGHTON...
  BRIDGEWATER...CANTON...WEST BRIDGEWATER...WELLESLEY...ACTON...
  BROCKTON...NEEDHAM...DEDHAM...AVON...EAST BRIDGEWATER...WESTON...
  PLYMPTON...HALIFAX...RANDOLPH...WHITMAN...WATERTOWN...WALTHAM...
  ROSLINDALE...ROCKLAND...NEWTON...MILTON...MATTAPAN...LINCOLN...
  LEXINGTON...HYDE PARK...HOLBROOK...HANSON...FOREST HILLS...JAMAICA
  PLAIN...DORCHESTER...CHELMSFORD...CARLISLE...BROOKLINE...
  BRIGHTON...BRAINTREE...BELMONT...BEDFORD...ALLSTON...ABINGTON...
  WEST ROXBURY AND CONCORD

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

KJC
Local storm report, Jul 2, 9:04 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
904 AM EDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

JFP
Local storm report, Jul 2, 9:05 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
905 AM EDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       GRAFTON                 42.20N 71.68W
07/02/2009  M0.00 INCH       WORCESTER          MA   TRAINED SPOTTER

            2.44 INCHES

0838 AM     HEAVY RAIN       THOMPSON                41.95N 71.87W
07/02/2009  M0.00 INCH       WINDHAM            CT   TRAINED SPOTTER

            3.45 INCHES

0838 AM     FLOOD            OXFORD                  42.12N 71.87W
07/02/2009                   WORCESTER          MA   TRAINED SPOTTER

            ROAD CLOSED DUE TO FLOODING AT EXIT 4 ON 395

&&

JFP
Local storm report, Jul 2, 9:55 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
955 AM EDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     LIGHTNING        COVENTRY                41.78N 72.30W
07/02/2009                   TOLLAND            CT   AMATEUR RADIO

            ELECTRIC WIRE DOWN

0733 AM     LIGHTNING        NORTH KINGSTOWN         41.51N 71.45W
07/02/2009                   WASHINGTON         RI   AMATEUR RADIO

            LIGHTNING STRIKE CAUSED HOUSE FIRE ON RIPTIDE DRIVE

0740 AM     HEAVY RAIN       HAMPTON                 41.78N 72.05W
07/02/2009  E0.00 INCH       WINDHAM            CT   AMATEUR RADIO

            2.12 INCHES REPORTED

0743 AM     FLOOD            WEST WARWICK            41.70N 71.52W
07/02/2009                   KENT               RI   AMATEUR RADIO

            NEWELL STREET AT PROVIDENCE STREET FLOODED

0753 AM     LIGHTNING        EAST PROVIDENCE         41.80N 71.36W
07/02/2009                   PROVIDENCE         RI   AMATEUR RADIO

            HOUSE HIT BY LIGHTNING ON NARRAGANSETT AVENUE

0754 AM     FLOOD            WEST WARWICK            41.70N 71.52W
07/02/2009                   KENT               RI   AMATEUR RADIO

            1 FOOT OF WATER ON ROUTE 115 AT ROUTE 33

0757 AM     LIGHTNING        CUMBERLAND              41.97N 71.46W
07/02/2009                   PROVIDENCE         RI   AMATEUR RADIO

            CHIMNEY DAMAGED BY LIGHTNING STRIKE ON ABBOTT RUN VALLEY
            RD

0757 AM     LIGHTNING        COVENTRY                41.78N 72.30W
07/02/2009                   TOLLAND            CT   AMATEUR RADIO

            NUMEROUS LIGHTNING STRIKES CAUSED WIDESPREAD POWER
            OUTAGES

0808 AM     FLOOD            WORCESTER               42.27N 71.81W
07/02/2009                   WORCESTER          MA   AMATEUR RADIO

            4 FEET OF WATER CAUSE ROAD CLOSING AT ROUTE 20 AT 122 - 3
            CARS STUCK

0809 AM     FLOOD            NORTH PROVIDENCE        41.86N 71.46W
07/02/2009                   PROVIDENCE         RI   AMATEUR RADIO

            ROAD CLOSURE MAIN AT CHARLES

0819 AM     FLOOD            PROVIDENCE              41.82N 71.42W
07/02/2009                   PROVIDENCE         RI   AMATEUR RADIO

            ROAD FLOODED AND IMPASSABLE PAWTUCKET AVE AT WATERMAN

0820 AM     LIGHTNING        MANSFIELD               41.83N 72.25W
07/02/2009                   TOLLAND            CT   AMATEUR RADIO

            MULTIPLE POWER OUTAGES REPORTED

0824 AM     HEAVY RAIN       GRAFTON                 42.20N 71.68W
07/02/2009  M0.00 INCH       WORCESTER          MA   AMATEUR RADIO

            2.73 INCHES REPORTED

0824 AM     LIGHTNING        PLAINVILLE              41.67N 72.90W
07/02/2009                   HARTFORD           CT   AMATEUR RADIO

            POLE STRUCK BY LIGHTNING

0824 AM     HEAVY RAIN       AUBURN                  42.20N 71.83W
07/02/2009  M0.00 INCH       WORCESTER          MA   AMATEUR RADIO

            2.73 INCHES REPORTED

0824 AM     HEAVY RAIN       CHARLTON                42.13N 71.97W
07/02/2009  M0.00 INCH       WORCESTER          MA   AMATEUR RADIO

            2.32 INCHES REPORTED

0830 AM     HEAVY RAIN       GRAFTON                 42.20N 71.68W
07/02/2009  M0.00 INCH       WORCESTER          MA   TRAINED SPOTTER

            2.44 INCHES

0838 AM     HEAVY RAIN       THOMPSON                41.95N 71.87W
07/02/2009  M0.00 INCH       WINDHAM            CT   TRAINED SPOTTER

            3.45 INCHES

0838 AM     FLOOD            OXFORD                  42.12N 71.87W
07/02/2009                   WORCESTER          MA   TRAINED SPOTTER

            ROAD CLOSED DUE TO FLOODING AT EXIT 4 ON 395

0847 AM     FLOOD            FALL RIVER              41.71N 71.11W
07/02/2009                   BRISTOL            MA   AMATEUR RADIO

            RIGHT LANE FLOODED ON BRAGA BRIDGE RTE 195

0852 AM     FLOOD            WORCESTER               42.27N 71.81W
07/02/2009                   WORCESTER          MA   AMATEUR RADIO

            CAR STUCK IN STANDING WATER ON SOUTHBRIDGE ST.

0904 AM     LIGHTNING        BROCKTON                42.08N 71.03W
07/02/2009                   PLYMOUTH           MA   AMATEUR RADIO

            LIGHTNING STRIKE CAUSES HOUSE FIRE ON FOREST AVE

0912 AM     FLOOD            LEOMINSTER              42.52N 71.77W
07/02/2009                   WORCESTER          MA   AMATEUR RADIO

            CENTRAL STREET FLOODED AND CLOSED

&&

JFP
Special weather statement, Jul 2, 11:16 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1116 AM EDT THU JUL 2 2009

MAZ017-018-020-RIZ007-021545-
NEWPORT RI-NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH
MA-
1116 AM EDT THU JUL 2 2009

AT 1115 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER WESTPORT...OR ABOUT 2 MILES SOUTHEAST OF FALL
RIVER...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... FALL RIVER...SOMERSET...
  SWANSEA...DIGHTON...FREETOWN...BERKLEY...LAKEVILLE...TAUNTON...
  RAYNHAM...MIDDLEBOROUGH...HALIFAX AND BRIDGEWATER

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:04 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk26 min
Jul 2, 5:17 AM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire, Worcester3 hr
Jul 2, 6:39 AM EDTSpecial Marine WarningBOX51 min
Jul 2, 6:57 AM EDTAreal Flood AdvisoryBOXBristol, Middlesex, Norfolk, Worcester3 hr
Jul 2, 7:26 AM EDTSpecial Marine WarningBOX49 min
Jul 2, 7:50 AM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more3 hr
Jul 2, 8:18 AM EDTFlash Flood WarningBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more4 hr
Jul 2, 11:02 AM EDTAreal Flood AdvisoryBOXMiddlesex, Norfolk, Worcester2 hr
Jul 2, 11:11 AM EDTSpecial Marine WarningBOX64 min
Jul 2, 11:46 AM EDTSpecial Marine WarningBOX29 min
Jul 2, 11:51 AM EDTSevere Thunderstorm WarningBOXBarnstable, Dukes39 min
Jul 2, 12:08 PM EDTSpecial Marine WarningBOX37 min
Jul 2, 12:16 PM EDTSevere Thunderstorm WarningBOXBarnstable29 min
Jul 2, 12:18 PM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more3 hr
Jul 2, 12:23 PM EDTSpecial Marine WarningBOX67 min
Jul 2, 1:36 PM EDTSpecial Marine WarningBOX54 min
Jul 2, 4:56 PM EDTAreal Flood AdvisoryBOXHampden, Worcester3 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.